Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

$M$-ideals of compact operators
are separably determined


Author: Eve Oja
Journal: Proc. Amer. Math. Soc. 126 (1998), 2747-2753
MSC (1991): Primary 46B28, 47D15, 46B20
DOI: https://doi.org/10.1090/S0002-9939-98-04600-0
MathSciNet review: 1469429
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the space $K(X)$ of compact operators on a Banach space $X$ is an $M$-ideal in the space $L(X)$ of bounded operators if and only if $X$ has the metric compact approximation property (MCAP), and $K(Y)$ is an $M$-ideal in $L(Y)$ for all separable subspaces $Y$ of $X$ having the MCAP. It follows that the Kalton-Werner theorem characterizing $M$-ideals of compact operators on separable Banach spaces is also valid for non-separable spaces: for a Banach space $X,\ K(X)$ is an $M$-ideal in $L(X)$ if and only if $X$ has the MCAP, contains no subspace isomorphic to $\ell _{1},$ and has property $(M).$ It also follows that $K(Z,X)$ is an $M$-ideal in $L(Z,X)$ for all Banach spaces $Z$ if and only if $X$ has the MCAP, and $K(\ell _{1},X)$ is an $M$-ideal in $L(\ell _{1},X)$.


References [Enhancements On Off] (What's this?)

  • 1. C.-M. Cho and W. B. Johnson, A characterization of subspaces $X$ of $\ell _{p}$ for which $K(X)$ is an $M$-ideal in $L(X)$, Proc. Amer. Math. Soc. 93 (1985), 466-470. MR 86h:46026
  • 2. J. Diestel, Geometry of Banach Spaces - Selected Topics, Lecture Notes in Math., vol. 485, Springer-Verlag, Berlin, Heidelberg, and New York, 1975. MR 57:1079
  • 3. M. Fabian and G. Godefroy, The dual of every Asplund space admits a projectional resolution of the identity, Studia Math. 91 (1988), 141-151. MR 90b:46032
  • 4. M. Feder and P. Saphar, Spaces of compact operators and their dual spaces, Israel J. Math. 21 (1975), 38-49. MR 51:13762
  • 5. G. Godefroy and P. Saphar, Duality in spaces of operators and smooth norms on Banach spaces, Illinois J. Math. 32 (1988), 672-695. MR 89j:47026
  • 6. R. Haller and E. Oja, Geometric characterizations of positions of Banach spaces in their biduals, Arch. Math. 69 (1997), 227-233. CMP 97:16
  • 7. P. Harmand and Å. Lima, Banach spaces which are $M$-ideals in their biduals, Trans. Amer. Math. Soc. 283 (1984), 253-264. MR 86b:46016
  • 8. P. Harmand, D. Werner, and W. Werner, $M$-ideals in Banach spaces and Banach algebras, Lecture Notes in Math., vol. 1547, Springer-Verlag, Berlin and Heidelberg, 1993. MR 94k:46022
  • 9. N. J. Kalton, $M$-ideals of compact operators, Illinois J. Math. 37 (1993), 147-169. MR 94b:46028
  • 10. N. J. Kalton and D. Werner, Property $(M)$, $M$-ideals, and almost isometric structure of Banach spaces, J. reine angew. Math. 461 (1995), 137-178. MR 96m:46022
  • 11. Å. Lima, On $M$-ideals and best approximation, Indiana Univ. Math. J. 31 (1982), 27-36. MR 83b:46021
  • 12. Å. Lima, Property $(wM^{\ast })$ and the unconditional metric compact approximation property, Studia Math. 113 (1995), 249-263. MR 96c:46019
  • 13. Å. Lima, E. Oja, T. S. S. R. K. Rao, and D. Werner, Geometry of operator spaces, Michigan Math. J. 41 (1994), 473-490. MR 95h:46027
  • 14. E. Oja, A note on $M$-ideals of compact operators, Acta et Comment. Univ. Tartuensis 960 (1993), 75-92. MR 95a:46026
  • 15. E. Oja and D. Werner, Remarks on $M$-ideals of compact operators on $X\oplus _{p}X$, Math. Nachr. 152 (1991), 101-111. MR 92g:47055
  • 16. R. Payá and W. Werner, An approximation property related to $M$-ideals of compact operators, Proc. Amer. Math. Soc. 111 (1991), 993-1001. MR 91g:46018
  • 17. I. Singer, Bases in Banach spaces II, Editura Acad. R. S. România, Springer-Verlag, Bucure\c{s}ti, 1981. MR 82k:46024
  • 18. D. Werner, $M$-ideals and the "basic inequality", J. Approx. Th. 76 (1994), 21-30. MR 95i:47080
  • 19. W. Werner, Inner $M$-ideals in Banach algebras, Math. Ann. 291 (1991), 205-223. MR 93b:46094

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46B28, 47D15, 46B20

Retrieve articles in all journals with MSC (1991): 46B28, 47D15, 46B20


Additional Information

Eve Oja
Affiliation: Institute of Pure Mathematics, Tartu University, Vanemuise 46, EE2400 Tartu, Estonia
Email: eveoja@math.ut.ee

DOI: https://doi.org/10.1090/S0002-9939-98-04600-0
Received by editor(s): February 14, 1997
Additional Notes: The author was partially supported by the Estonian Science Foundation Grant 3055.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society